Wyoming, 2008

Wildfire in Wyoming, July 26 to 31, 2008

July 26 to 31, 2008 · NWS RIW · 1 event in 1 county or zone

Lightning sparked the Gunbarrel Wildfire in the Absaroka Mountains. The fire began at 1155MDT on Saturday, July 26 and the ignition was a holdover from previous lightning activity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning sparked the Gunbarrel Wildfire in the Absaroka Mountains. The fire began at 1155MDT on Saturday, July 26 and the ignition was a holdover from previous lightning activity. The fire was burning heavy dead and down fuels. Also, it was estimated that 50-80% of the trees burned were bug killed spruce and fir. Approximately 9,500 acres had been torched by the end of July. The fire was actively burning into August and was nearing a popular tourist route to Yellowstone National Park (see August 2008 Storm Data for additional information).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 2:36 AM MST, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 2:36 AM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
336 AM MDT SAT JUL 26 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
A WEAK DISTURBANCE IS CURRENTLY PRODUCING WEAK CONVECTION ACROSS
YNP AND WILL LIKELY PRODUCE ISOLATED SHOWERS ACROSS THE NORTHERN
TIER ZONES FOR THE REMAINDER OF THE MORNING. A SHORTWAVE THAT WAS
EVIDENT AROUND FLAGSTAFF AZ EARLIER THIS EVENING WHEN IT WAS
SPEWING OFF SIGNIFICANT LIGHTNING WILL LIKELY TRACK NORTH INTO
SOUTHERN WYOMING BY 00Z SUNDAY THIS EVENING. THE MODELS ARE NOT
HANDLING THESE FEATURES WELL. SATELLITE LOOPS HAVE BEEN MORE
HELPFUL IN ISOLATING AND TIMING THESE FEATURES. THE STRONGEST AND
MOST NUMEROUS THUNDERSTORMS THAT FORMED FRIDAY AFTERNOON AND
EVENING WERE ASSOCIATED WITH HIGH LEVEL TOTAL TOTALS BETWEEN 28
AND 32. ISOLATED STORMS FORMED WHERE VALUES WERE BETWEEN 26 AND
28. WITH THE OVERALL WEATHER PATTERN EXPECTED TO REMAIN THE SAME
WITH STEERING WINDS FROM THE SOUTHWEST CIRCULATING AROUND THE
HIGH OVER THE SOUTHERN PLAINS DRAWING IN HIGH AND MID LEVEL
MONSOON MOISTURE...EXPECT THAT THESE TOTAL TOTAL NUMBERS WILL BE
ASSOCIATED WITH THE SAME THRESH HOLDS FOR THUNDERSTORM DEVELOPMENT
DURING THE NEXT FEW DAYS. THIS COUPLED WITH NEGATIVE LIFTED
INDICES WOULD PLACE THE HIGHEST CHANCES OF MONSOON THUNDERSTORM
ACTIVITY ACROSS SOUTHERN WYOMING THIS AFTERNOON AND EVENING. ON
SUNDAY THE BEST CHANCES WILL OCCUR ACROSS THE SOUTHERN AND EASTERN
ZONES. THE NAM DEPICTS THE SHORTWAVE THE BEST TRACKING EAST ACROSS
MT MONDAY. THIS FEATURE WILL ENCOURAGE THE STRONGEST STORMS TO OCCUR
ACROSS JOHNSON COUNTY LATE MONDAY WHEN MONSOON MOISTURE INTERACTS
WITH THIS FEATURE.

THE HOTTEST WEATHER OF THE SEASON IS LIKELY TO OCCUR THIS SATURDAY
AND SUNDAY ACROSS MANY AREAS WITH HIGHS IN THE MID TO UPPER 90S
EXPECTED TO BE COMMON SINCE THERE WILL BE A LACK OF NORTHEASTERLY
INTRUSIONS OF COOLER AIR AT THE BOUNDARY LEVEL. THE ONLY SUCH
INTRUSION IS PROGGED TO AFFECT JOHNSON COUNTY BRIEFLY SUNDAY
EVENING. THE MILDEST NIGHT IS EXPECTED TONIGHT WHEN DEBRIS CLOUDS
WILL KEEP TEMPS UP MORE THAN ON SUNDAY AND MONDAY NIGHTS.

.LONG TERM...TUESDAY THROUGH SATURDAY
FLAT RIDGE EXPECTED ON TUESDAY AHEAD OF APPROACHING WEATHER
DISTURBANCE OVER THE PACNW. THIS TROUGH PASSES ACROSS MT ON
WEDNESDAY PUSHING A COLD FRONT INTO THE NRN AND ERN ZONES LATER
WEDNESDAY INTO WEDNESDAY NIGHT WITH POSSIBLE INCREASE IN LOW LEVEL
MOISTURE. AIRMASS WILL LIKELY BE FAIRLY DRY TUESDAY BUT JUST ENOUGH
MID LEVEL MOISTURE WILL LIKELY BE PRESENT TO PRODUCE ISOLATED STORMS
OVER AND NEAR THE MOUNTAINS. DRY SW FLOW IS EXPECTED WEDNESDAY WITH
TROUGH PASSING TO THE NORTH BUT ANY LITTLE FEATURE IN THIS FLOW
COULD SET OFF AN AREA OF STORMS. GFS AND ECMWF SHOW LIMITED MOISTURE
AND ANTICYCLONIC SIDE OF JET NOSING INTO THE AREA. WILL KEEP GOING
FORECAST OF ISOLATED STORMS OVER THE MOUNTAINS. ON THURSDAY...WE MAY
SEE SOME HIGHER SURFACE DEWPOINTS ACROSS THE ERN ZONES FROM OUR WEAK
FRONT THAT DROPS IN BUT AT THE SAME TIME THE UPPER RIDGE IS FORECAST
TO BUILD IN BEHIND THIS SHORTWAVE RESULTING IN WARMING ALOFT. WILL
ONCE AGAIN KEEP ISOLD COVERAGE IN THE HIGH COUNTRY. FURTHER WARMING
ALOFT AND UPPER RIDGE SHOULD NIX ANY CONVECTION FRIDAY. RIDGE STARTS
TO SHIFT EWD SATURDAY ALLOWING MONSOONAL MOISTURE TO INCREASE ACROSS
THE AREA RESULTING IN AT LEAST ISOLATED STORMS AND PERHAPS MORE
DEPENDING ON THE DETAILS AS WE DRAW CLOSER. TEMPERATURES SHOULD BE
QUITE WARM TO HOT THROUGH THE PERIOD....WITH SOME COOLING ACROSS THE
NERN ZONES THURSDAY BEHIND THE AFOREMENTIONED FRONTAL BOUNDARY.

&&

.AVIATION...
A SURGE OF MONSOONAL MOISTURE WILL PUSH UP INTO SOUTHERN WYOMING
TODAY RESULTING IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
SOUTH OF A KBPI-KLND-KCPR LINE.  SOME OF THESE STORMS WILL PRODUCE
HEAVY MVFR DOWNPOURS.  SCATTERED THUNDERSTORMS ARE ALSO EXPECTED
ACROSS THE FAR NORTH...ALONG THE MONTANA/WYOMING BORDER.  A DRIER
AIRMASS WILL EXTEND ACROSS THE NORTHWEST INTO NORTH CENTRAL WYOMING
WHERE MAINLY HIGH-BASED SHOWERS WILL DEVELOP WITH GUSTY OUTFLOW
WINDS.

&&

.FIRE WEATHER...
MONSOON MOISTURE WILL STREAM NORTH INTO SOUTHERN WYOMING THIS
AFTERNOON AND EVENING PRODUCING SCATTERED THUNDERSTORMS.
ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE EXCPT ACROSS
NORTHEAST JOHNSON COUNTY WHERE THEY WILL BE SCATTERED. SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND EASTERN WYOMING LATE SUNDAY
WITH ISOLATED STORMS EXPECTED ELSEWHERE. LATE MONDAY WILL FEATURE
SCATTERED THUNDERSTORMS IN JOHNSON COUNTY WITH ISOLATED STORMS
ELSEWHERE. SOME OF THE HOTTEST WEATHER OF THE SEASON SO FAR IS
EXPECTED THROUGH THE WEEKEND. MINIMUM RELATIVE HUMIDITY IN THE LOW
TEENS WILL BE COMMON AT THE LOWER ELEVATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 26, 4:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUL 26 2008

WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST WYOMING...THE
GREEN MOUNTAINS AS WELL AS OVER FAR NORTHEAST JOHNSON COUNTY THIS
AFTERNOON AND EVENING. STRONG WIND GUSTS AND SMALL HAIL WILL BE THE
PRIMARY THREATS IN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN AND EAST
CENTRAL WYOMING INCLUDING THE CASPER AREA SUNDAY AFTERNOON AND
EVENING AND IN JOHNSON COUNTY LATE MONDAY. STRONG WIND GUSTS AND
SMALL HAIL WILL BE THE PRIMARY THREATS IN THESE THUNDERSTORMS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY HAIL SIZES...OR STRONG WIND GUSTS OVER
50 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Absaroka Mountains

When
July 26, 10:55 AM MST to July 31, 11:59 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110763.